Kansas, 2020

Hail and Damaging Winds in Kansas, November 24, 2020

November 24, 2020 · NWS ICT · 12 events in 4 counties and zones

A round of severe thunderstorms moved west to east across south central and southeast Kansas in the evening hours of November 24th. There were reports of 60 mph winds in multiple locations as well as quarter to ping pong ball sized hail in few spots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A round of severe thunderstorms moved west to east across south central and southeast Kansas in the evening hours of November 24th. There were reports of 60 mph winds in multiple locations as well as quarter to ping pong ball sized hail in few spots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 24, 2:52 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Nov 24, 2:52 PM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
252 PM CST Tue Nov 24 2020

.MESOSCALE DISCUSSION...
Issued at 247 PM CST Tue Nov 24 2020

Attention shifts to the afternoon/evening hours, as a strong
dynamic shortwave currently over nrn NM, moves east-northeast and
becomes negatively tilted as it moves across KS. A sharp dryline
is expected to develop just to the SW of the forecast area, and
rapidly race east across OK and possibly the southern row of
counties in KS. Latest hi-res model projections suggest
convection will develop along this dryline to the SW of Harper and
Sumner Co's by around 22- 23z and race east-northeast for the
early evening hours. Short range models suggest that steep lapse
rates and a decent directional shear profile will be available for
strong to severe storms, for areas along and south of highway 54
from Wichita south to Winfield and Arkansas City. Latest RAP model
suggests ML CAPE values of 1000-1250 J/KG will push north into
southern KS by around 00z, just ahead of the dryline. So think
that a few severe storms may move into southern KS, mainly near
the KS/OK border, and possibly as far north as Wichita, as the
dryline swings into KS. There is some concern about a few low
topped supercells developing over northern OK, racing NE and
possibly moving into the Sumner/Cowley Co;s early this evening,
that may pose a weak tornado threat. Bufkit soundings give pause
to hitting the tornado threat harder, as they show a
veer/back/veer wind profile, which would suggest more of a thin
broken line of convection for southern KS. So think hail of dime
to to half dollar size, damaging winds to 55 mph appear to be the
main concern, but there is a non-zero weak tornado chance for
areas along the KS/OK border.

The convective line will race east across southern KS for the
evening hours, mainly moving out of SE KS by around midnight.

Ketcham

&&

.SHORT TERM...(This evening through Friday night)
Issued at 247 PM CST Tue Nov 24 2020

Highlights:

1) Thunderstorms this evening - strong to severe possible

2) Rain/snow mix or snow possible in north and south central KS
tonight

3) Temperatures in low 50s Wednesday

4) Thanksgiving forecast: Temps-low 50s to near 60. No precipitation

Challenge: Timing of cold and dry air arrival tonight

Changes:

1) Modified precipitation chances through evening into Wednesday

2) Decreased snowfall amounts

A trough has moved into the Plains with the cold front stretching
from southeast Nebraska to north central and southwest Kansas into
the Texas Panhandle. This system maintains its eastward track.
Convection has started along and ahead of the front. Please see the
Mesoscale Discussion above for the latest on the strong to severe
thunderstorm potential this evening.

As cold air is ushered behind the front, this is expected to result
in a mix of rain/snow changing to snow across north central and
western Kansas tonight into early Wednesday. Model soundings
indicate a few hour window for snowfall potential in north central
Kansas late this evening and tonight before drying out in the mid
and low levels. The rate of snowfall could result in accumulations
primarily on grassy surfaces as road surfaces will be likely too
warm for anything to stick. If you believe the RAP, there is a lack
of moisture in the dendritic growth zone at Russell and Great Bend
thus it could just be a cold rain. This system moves through pretty
quickly limiting the time for the combination of the cold air moving
in and the moisture staying in place through the dendritic growth
zone. It could stay in the rain/snow mix regime tonight with a very
brief snow period at the end (very early Wednesday morning). Given
this scenario, snowfall amounts have been decreased to maybe a
dusting from Great Bend to Lyons to Durham and points northward.

The colder air will continue to push further south bringing a window
for a potential rain/snow mix into south central Kansas late
tonight/very early Wednesday. This window is brief with roughly one
to two hours before drier air moves into the dendritic growth zone
and at the surface. Some differences exist in the models with the
GFS keeping temperatures higher further south (Wichita metro) which
would nix the mix potential. If there is snow in south central
Kansas, the expectation is for large flakes, but the thought is that
it could stay solely liquid.

Stronger post frontal winds were kept in the forecast this evening
into Wednesday morning and are representative of the trend from the
previous forecast. The winds will diminish in the afternoon.
Precipitation chances move out Wednesday morning as the system
pushes east and northeast to the middle Mississippi River Valley
by mid day Wednesday. Clouds will clear out through the day, and
high temperatures should be about seasonal normal in the lower
50s.

Thanksgiving forecast: The forecast remains the same for
Thursday/Thanksgiving with a fairly nice day in store. High
temperatures should be in the lower 50s in north central Kansas to
around 60 along the Kansas/Oklahoma border into southeast Kansas. No
precipitation is expected. Scattered clouds will be combined with
winds at 5 to 15 mph. Therefore one could enjoy an outdoor activity
whether it is a stroll, run, visit to the park or football game in
advance of or after your holiday meal.

.LONG TERM...(Saturday through Tuesday)
Issued at 247 PM CST Tue Nov 24 2020

Highlights:

1) Slight chances of precipitation (rain/snow) Saturday into Sunday

2) Temperatures in the low to mid 50s Saturday

3) Cooler Sunday to Tuesday

The potential remains for precipitation chances on Saturday as
the next system moves across the Southern Plains. Finally there is
better agreement with this system. The GFS is a bit quicker and
further south while the ECMWF is slower and further north. Given
the placement of this system, chances of rain move in on Saturday
afternoon and continue thru Sunday with the possibility of a
rain/snow mix Saturday night into Sunday morning. Despite the
better agreement with the models, there is still uncertainty in
the precipitation chances and respective type. A more southern
solution would result in even lower if any chances for
precipitation. Cooler air is anticipated to move in on Sunday
dropping high temperatures by roughly five degrees.

Another wave should move through on Sunday to bring in cool air
advection for start of next week with high temperatures down to the
low to mid 40s. The subsequent wave is expected to track through the
Plains mid week to bring another reinforcing shot of cool air
keeping highs in the 40s. Temperatures are forecast to be slightly
below seasonal normal to start December.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1158 AM CST Tue Nov 24 2020

MVFR cigs and vsbys will continue to most locations today, as low
level moisture remains fairly saturated, as low level moisture
continues to stream north ahead of a significant storm system
located in northern NM. this will lead to scattered SHRA and some
VCTS for areas east of the KS Turnpike, with areas of DZ elsewhere
for the afternoon hours.

For the late afternoon hours into early this evening, this storm
system will rapidly move east across southern KS for the evening
hours, with a thin line of convection expected to move across
southern KS for the evening hours.  So will go with prevailing SHRA
and VCTS for the KICT and KCNU tafs this evening. Uncertain how far
north the embedded TSRA will get, but will include a VCTS mention
for KHUT for now, as most of the storms will stay south of highway
50.

Most of the convection will move to the east of the forecast area by
around 06z. But as the system moves across the area, a prominent
deformation zone on the backside of the low pressure area, will lead
to a transition of the precip to a mix of rain/snow moving across
central KS, and possibly as far south as KICT.  So will go with a
RASN mix for late tonight into early on Wed for most of the
central KS tafs.

Clear skies and VFR conditions will return by sunrise on Wed for
most locations.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    34  52  33  57 /  80   0   0   0
Hutchinson      32  52  31  54 /  80   0   0   0
Newton          33  49  32  56 /  90  10   0   0
ElDorado        35  50  33  57 /  90  10   0   0
Winfield-KWLD   36  53  34  60 /  80   0   0   0
Russell         28  51  27  49 /  90   0   0   0
Great Bend      29  53  29  49 /  90   0   0   0
Salina          33  51  29  54 /  90  10   0   0
McPherson       32  50  30  54 /  90  10   0   0
Coffeyville     40  54  32  62 /  90  10   0   0
Chanute         39  50  32  60 /  90  10   0   0
Iola            39  49  31  60 /  90  20   0   0
Parsons-KPPF    39  52  32  61 /  90  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE...BDK
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...Ketcham
Hazardous weather outlook, Nov 24, 4:17 PM CST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
417 PM CST Tue Nov 24 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252230-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
417 PM CST Tue Nov 24 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Evening into Tonight

A few strong storms are possible across south central and southeast
Kansas this evening. An isolated severe storm is possible, mainly
over the counties along the Oklahoma border. The primary threats are
nickel to quarter sized hail and wind gusts of 50 to 60 mph.

A mix of rain and snow is possible tonight across north central
Kansas. Minimal if any accumulation is expected. Any accumulation
would be a dusting which may occur on grassy surfaces.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for a rain and snow mix Saturday evening into
Sunday morning. There is uncertainty with this system, so check
later outlooks for updated information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Nov 24, 3:51 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Wichita KS
351 PM CST Tue Nov 24 2020

KSZ047-242230-
Barton KS-
351 PM CST Tue Nov 24 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Barton County in central Kansas...

* Until 430 PM CST.

* At 348 PM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm near Albert, or just east of
  Otis...moving northeast at 30 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Olmitz, Galatia and Susank.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3870 9903 3870 9863 3843 9893 3848 9904
TIME...MOT...LOC 2150Z 234DEG 25KT 3850 9900

DARMOFAL
Special weather statement, Nov 24, 4:35 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
435 PM CST Tue Nov 24 2020

KSZ082-091-242315-
Harper KS-Kingman KS-
435 PM CST Tue Nov 24 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Harper County in south central Kansas...
  Southwestern Kingman County in south central Kansas...

* Until 515 PM CST.

* At 433 PM CST...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Sawyer to near Kiowa...and moving east at 50 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Anthony, Harper, Attica, Nashville, Willowdale, Zenda, Spivey,
  Bluff City, Cleveland, Waldron, Corwin, Rago and Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3700 9835 3738 9835 3739 9846 3743 9847
      3755 9847 3762 9808 3700 9781
TIME...MOT...LOC 2235Z 254DEG 41KT 3746 9870 3698 9850

DARMOFAL
Local storm report, Nov 24, 5:15 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
515 PM CST TUE NOV 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND GST     5 SW ATTICA             37.19N 98.29W
11/24/2020  M55 MPH          HARPER             KS   TRAINED SPOTTER

            A COUPLE BRIEF WIND GUSTS OF 50 TO 55 MPH.

&&
Special weather statement, Nov 24, 5:48 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
548 PM CST Tue Nov 24 2020

KSZ067-082-083-250015-
Reno KS-Sedgwick KS-Kingman KS-
548 PM CST Tue Nov 24 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Reno County in south central Kansas...
  Western Sedgwick County in south central Kansas...
  Northeastern Kingman County in south central Kansas...

* Until 615 PM CST.

* At 547 PM CST...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Pretty Prairie to Viola...and moving east at 40 mph.

wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Wichita, Derby, Haysville, Mulvane, Goddard, Maize, Clearwater,
  Cheney, Colwich, Garden Plain, Mount Hope, Andale, Viola, West
  Wichita, Eisenhower National Airport, Cheney Lake, Mt Vernon, Lake
  Afton and Cheney State Park.

LAT...LON 3778 9801 3790 9756 3748 9723 3747 9778
TIME...MOT...LOC 2347Z 247DEG 33KT 3775 9795 3746 9766

DARMOFAL

The radar

The Wichita radar (KICT), 38 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sumner

When
November 24, 5:48 PM CST to 5:49 PM CST
Where
Sumner County, 0.55 mi E of Milton
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.430, -97.770

Power lines were downed due to high winds.

Thunderstorm Wind, Sedgwick

When
November 24, 6:10 PM CST to 6:11 PM CST
Where
Sedgwick County, (Ict)wichita Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.650, -97.430

Thunderstorm Wind, Sedgwick

When
November 24, 6:13 PM CST to 6:14 PM CST
Where
Sedgwick County, 3.45 mi N of Wichita
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.750, -97.330

AccuWeather meteorologist measured 59 mph at the intersection of Central and West streets.

Hail, Montgomery

When
November 24, 7:50 PM CST to 7:51 PM CST
Where
Montgomery County, 0.55 mi E of Tyro
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.030, -95.820

Hail covered the ground and was accompanied by 60 mph winds.

Thunderstorm Wind, Montgomery

When
November 24, 7:50 PM CST to 7:51 PM CST
Where
Montgomery County, 0.55 mi E of Tyro
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.030, -95.820

Winds were accompanied by quarter sized hail which covered the ground.

Hail, Montgomery

When
November 24, 7:59 PM CST to 8:00 PM CST
Where
Montgomery County, 0.88 mi NE of Coffeyville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.040, -95.620

Hail, Labette

When
November 24, 8:15 PM CST to 8:16 PM CST
Where
Labette County, Edna
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.050, -95.370

Hail, Labette

When
November 24, 8:19 PM CST to 8:20 PM CST
Where
Labette County, 0.88 mi NE of Edna
Measured
1.25 in hail
Reported by
Public
Coordinates
37.060, -95.360

Hail was accompanied by 60 mph winds.

Thunderstorm Wind, Labette

When
November 24, 8:22 PM CST to 8:23 PM CST
Where
Labette County, 0.88 mi NE of Edna
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.060, -95.360

Hail was accompanied by half dollar sized hail.

Hail, Labette

When
November 24, 8:28 PM CST to 8:29 PM CST
Where
Labette County, 0.69 mi N of Bartlett
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.060, -95.220

Hail, Labette

When
November 24, 8:30 PM CST to 8:31 PM CST
Where
Labette County, 0.69 mi N of Bartlett
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.060, -95.220

Hail, Labette

When
November 24, 8:36 PM CST to 8:37 PM CST
Where
Labette County, 0.88 mi SW of Oswego
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.160, -95.110

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930076, 930077, 930078, 930069, 930079, 930070, 930071, 930072, 930080, 930073, 930074, 930075.